Thunderstorm Wind, Loudoun
- When
- May 2, 7:15 PM EST
- Where
- Loudoun County, Neersville
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.267, -77.717
A few trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 2, 2:40 PM EST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 240 PM EST SUN MAY 2 2004 .SHORT TERM...TONIGHT AND MONDAY... COLD FRONT STRETCHING FROM FAR WESTERN PA SOUTHWARD ACROSS WESTERN WV AND FAR EASTERN KY AT 18Z. SFC DEWPOINTS HAVE RISEN SLIGHTLY THIS AFTERNOON ACROSS THE CWA INTO THE MID 60S TO NEAR 70. MODEL SOUNDINGS HAVE UNDERESTIMATED THE AMOUNT OF INSOLATION RECEIVED TODAY WITH FORECAST 18Z SFC TEMPERATURES 3 TO 6 F COLDER THAN OBSERVED TEMPERATURES. MODIFIED 12Z IAD SOUNDING INDICATED 1800+ J/KG SBCAPE IN SUPPORT OF STRONGER STORM UPDRAFT DEVELOPMENT THIS AFTERNOON AND EVENING. 0-6 KM SPEED SHEAR OF 45 TO 50 KT INDICATED BY MODELS WITH MODERATE DIRECTIONAL SHEAR IN THE LOWEST 1.5 KM. EXPECT SOME STORMS TO BECOME SEVERE THIS AFTERNOON AND EARLY EVENING AHEAD OF THE COLD FRONT WITH HIGH WINDS THE MOST LIKELY THREAT. ETA AND GFS TIMING WITH THE FRONT IN GOOD AGREEMENT WITH FROPA IN THE WESTERN CWA BETWEEN 00Z AND 03Z AND IN THE FAR EASTERN CWA BETWEEN 06Z AND 09Z. THE FRONT IS EXPECTED TO SLOW DOWN MONDAY MORNING...AS THE UPPER TROUGH DIGS SOUTHWARD INTO THE TN VALLEY. COLD POOL ALOFT AND UPPER TROUGH CROSS THE CWA MONDAY FOR A DECENT CHANCE OF INSTABILITY SHOWERS INTO THE EVENING. STRONG CAA BEHIND THE FRONT MONDAY WILL ONLY ALLOW TEMPERATURES TO RECOVER INTO THE 50S WEST TO LOWER 60S EAST. && .LONG TERM MON NGT THRU SUN... H5 TROF AXIS STILL W OF CWA TO START PERIOD...SO WILL BE EXTENDING CHC POPS FOR A COUPLE OF HOURS MON EVENING. DECENT DRYING PROGGED OVERNIGHT. WILL GO FOR LATE NGT CLRG. SHD BE COOL AS WELL...850 MB TEMPS PROGGED NEAR -4C IN OUR NWRN ZONES. WILL HAVE TO KEEP AN EYE ON WINDS...FROST CUD BE AN ISSUE WRN ZONES IF WE CAN DECOUPLE. SFC RDG MOVES S OF AREA BY WED. FNT APPROACHES AREA FM THE N THEN RETREATS. ENOUGH MOISTURE AND LIFT TO WARRANT CONT OF CHC POPS WED. INSTAB IS PROGGED TO BE MARGINAL...BUT WONT PULL MENTION OF TSTMS YET. RDG LARGELY IN CTRL THRU FRI. KEPT OUT POPS THROUGH THE WEEKEND. .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SCA ALL WATERS TNGT. RTS/RDH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1138 AM EDT SUN MAY 2 2004 DCZ001-MDZ002>006-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-031000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HIGHLAND VA- HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-MADISON VA- MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD- ORANGE VA-PAGE VA-PENDLETON WV-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA- ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA- ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE EASTERN WEST VIRGINIA PANHANDLE...NORTHERN AND CENTRAL VIRGINIA...AND THE DISTRICT OF COLUMBIA. .DAY ONE... A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE ATMOSPHERE IS EXPECTED TO BECOME SOMEWHAT UNSTABLE AHEAD OF AN APPROACHING COLD FRONT. WINDS ALOFT WILL BE STRONG SUGGESTING THAT A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND THIS EVENING. DAMAGING WINDS ARE THE MOST LIKELY THREAT FROM ANY SEVERE THUNDERSTORMS TODAY. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 4 AND 8 PM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 524 PM EDT SUN MAY 2 2004 DCZ001-MDZ003>007-009>011-013-014-016>018-VAZ025>031-036>042-050>057- WVZ051>053-022300- ALBEMARLE VA-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA- AUGUSTA VA-BERKELEY WV-CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA- CULPEPER VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA- FREDERICK VA-FREDERICK MD-GREENE VA-HARFORD MD-HOWARD MD- JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-MADISON VA-MONTGOMERY MD- MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- ...GUSTY SHOWERS AND THUNDERSTORMS MOVING ACROSS THE REGION... AS OF 5:20 PM...A LINE OF THUNDERSTORMS EXTENDS FROM WEST OF HAGERSTOWN SOUTH TO MARTINSBURG AND WINCHESTER. THIS LINE IS MOVING EAST AT 20 MPH...AND WILL CROSS THE BLUE RIDGE AROUND 6:15 PM. OTHER SCATTERED STORMS WILL BE MOVING FROM SOUTH TO NORTH AHEAD OF THIS LINE...AFFECTING CENTRAL VIRGINIA...WASHINGTON DC...AND CENTRAL MARYLAND THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS...GUSTY TO DAMAGING WINDS...AND HAIL. STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE FUTURE WARNINGS. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 551 PM EDT SUN MAY 2 2004 MDZ003-022300- WASHINGTON MD- ...STRONG THUNDERSTORMS MOVING THROUGH EASTERN WASHINGTON COUNTY... AT 550 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS MOVING THROUGH EASTERN WASHINGTON COUNTY NEAR HAGERSTOWN. THIS ACTIVITY IS MOVING SLOWLY EAST AT 15 MPH. WIND GUSTS TO 50 MPH...TORRENTIAL RAINFALL DANGEROUS LIGHTNING AND POSSIBLY SMALL HAIL CAN BE EXPECTED WITH THIS ACTIVITY AS IT APPROACHES THE BLUE RIDGE. BE PREPARED TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES AND REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
729 PM EDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND DMG RUCKERSVILLE 38.23N 78.37W
05/02/2004 GREENE VA LAW ENFORCEMENT
TREES AND POWERLINE DOWNED IN RUCKERSVILLE.
&&
MANNINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
737 PM EDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG MADISON 38.38N 78.26W
05/02/2004 MADISON VA LAW ENFORCEMENT
TREES DOWN.
&&
MANNINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
741 PM EDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND DMG FREE UNION 38.15N 78.56W
05/02/2004 ALBEMARLE VA LAW ENFORCEMENT
WIDESPREAD TREES DOWN
&&
MANNINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 802 PM EDT SUN MAY 2 2004 DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ042-052>057-030200- ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD- CARROLL MD-CHARLES MD-DISTRICT OF COLUMBIA DC-FAIRFAX VA- FREDERICK MD-HARFORD MD-HOWARD MD-KING GEORGE VA-LOUDOUN VA- MONTGOMERY MD-NORTHERN BALTIMORE MD-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA- ...STRONG AND SEVERE THUNDERSTORMS APPROACHING THE INTERSTATE 95 CORRIDOR INCLUDING THE WASHINGTON AND BALTIMORE METRO AREAS THIS EVENING... A LINE OF SEVERE THUNDERSTORMS LOCATED JUST EAST OF THE BLUE RIDGE AS OF 8:00 PM...IS MOVING EAST-NORTHEAST...AND WILL AFFECT THE INTERSTATE 95 CORRIDOR AND METRO AREAS BETWEEN 9:00 PM AND 10:30 PM THIS EVENING. SOME OF THESE STORMS HAVE THE HISTORY OF SHOWING ROTATION...WHILE PRODUCING SEVERAL AREAS OF EXTENSIVE WIND DAMAGE. STAY ALERT FOR FUTURE WARNINGS STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ROGOWSKI
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
A few trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395811.